What Helps With Paxil Withdrawal?

Reviewed on 12/31/2020

Paxil for depression
Paxil is one such medicine. Stopping antidepressants, such as paroxetine, can lead to withdrawal symptoms known as paroxetine discontinuation syndrome or paroxetine withdrawal syndrome.

Paxil (paroxetine) is an antidepressant available on the prescription of a doctor. Depression is a common type of medical condition that negatively affects the way a person thinks, feels, and acts. This medical condition can affect the person mentally and eventually physically. The good news is that depression is a treatable condition. Several therapies and medications are available for managing depression, Paxil being one such medicine. Stopping antidepressants, such as paroxetine, can lead to withdrawal symptoms known as paroxetine discontinuation syndrome or paroxetine withdrawal syndrome. There's evidence that paroxetine has one of the highest rates of withdrawal side effects. Here are a few things that help with Paxil withdrawal:

  • Talking to your doctor: Even if you start feeling better after taking paroxetine, never stop it on your own without consulting your doctor.
  • Use of other medications: Withdrawal symptoms usually go within a week. Your doctor may prescribe you other medications for withdrawal symptoms such as nausea and insomnia. They may also switch to some other antidepressant from paroxetine.
  • Tapering it off: Do not go “cold turkey.” Your doctor will advise you to gradually reduce the dose and frequency of paroxetine over time until you are no longer taking it. This is known as tapering. Tapering helps your brain adjust to the chemical changes, and as a result, it can help prevent discontinuation symptoms.
  • Exercise: Staying physically active with even simple activities, such as jogging, bicycling, or swimming, can help you deal with the withdrawal phase. Exercise boosts your mood by releasing feel-good endorphins and helps ward off the depression that can come with the tapering of the antidepressant medication.
  • Seeking support: If you are facing withdrawal problems with paroxetine, stay connected with your family and friends. They can be a good support in your tiring times. Psychotherapy may also help.
  • Having frequent follow-ups: Even after getting away with withdrawal symptoms, schedule visits with your doctor regularly. The initial follow-up is usually after a month of discontinuing paroxetine. Your doctor will make sure if all the symptoms have gone away and there is no relapse.

What are the signs and symptoms of paroxetine withdrawal syndrome?

Paroxetine belongs to the class of selective serotonin reuptake inhibitor (SSRI). The withdrawal symptoms generally begin within 2-3 days after discontinuing the drug. Signs reach their maximum on the 5th day and usually resolve within 2-3 weeks.

The intensity of the signs and symptoms of the withdrawal depends on the daily dose of paroxetine and the duration for which paroxetine has been given. The main signs are as follows:

QUESTION

Depression is a(n) __________ . See Answer

Health Solutions From Our Sponsors

References
Medscape. Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign. https://www.medscape.com/viewarticle/406547_3

Lin TW, Kuo YM. Exercise benefits brain function: the monoamine connection. Brain Sci. 2013;3(1):39-53. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4061837/

Belloeuf L, Le Jeunne C, Hugues FC. Syndrome de sevrage à la paroxétine [Paroxetine withdrawal syndrome]. Ann Med Interne (Paris). April 2000;151 Suppl A:A52-3. French. https://europepmc.org/article/med/10855379

Health Solutions From Our Sponsors